Flood, E King/E Pierce/E Lewis
- When
- January 31, 4:00 AM PST to 10:00 PM PST
- Where
- E King/E Pierce/E Lewis forecast zone
- Property damage
- $50,000
- Reported by
- OFFICIAL NWS OBS.
Flooding occurred on several rivers, but was worse on the Cowlitz, Carbon and Tolt. It was greater than a 10 year flood on the Cowlitz, and a 2 to 10 year flood on the Carbon and Tolt.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
Flooding occurred on several rivers, but was worse on the Cowlitz, Carbon and Tolt. It was greater than a 10 year flood on the Cowlitz, and a 2 to 10 year flood on the Carbon and Tolt. Near Randle, US Highway 12 and SR 131 both were closed for a while, and a road in Mt Rainier Park was damaged. In all, about 45 homes were evacuated, but not all of them suffered damage. The flooding also shut down some schools and a mill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 31, 2:45 AM PST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 245 AM PST FRI JAN 31 2003 .SYNOPSIS...A COLD FRONT STALLED ACROSS SOUTHWEST WASHINGTON WILL HELP MAINTAIN PERIODS OF RAIN TODAY. THE COLD FRONT WILL FINALLY SLIDE SOUTHEAST TONIGHT AS THE MAIN LOW MOVES INLAND OVER THE AREA... WHICH WILL BRING AREAS OF RAIN THROUGH SATURDAY AFTERNOON. A WEAKER COLD FRONT WILL AFFECT THE AREA LATE SUNDAY AND MONDAY. A STRONG UPPER LEVEL RIDGE BUILDING OFFSHORE WILL BRING DRY WEATHER TUESDAY THROUGH THURSDAY. .DISCUSSION....RADAR SHOWS THE COLD FRONT HAS SLID INLAND AND EXTENDS FROM NORTHWEST OREGON UP ACROSS SOUTHWEST WASHINGTON AND THE SOUTHERN HALF OF THE CASCADES. PRECIP GAGES SHOW THE RAIN SEEMS TO HAVE TAPERED OFF OVER THE OLYMPICS...AND FROM VERLOT NORTHWARD IN THE CASCADES. STEVENS PASS SOUTHWARD IS STILL RAINING. IR IMAGERY SHOWS A WAVE MOVING UP THE COLD FRONT WHICH SHOULD HELP SPREAD THE RAIN BACK NORTHWARD. THIS FEATURE NEAR 42N/133W SEEMS TO CORRELATE WELL WITH THE NOSE OF A SMALL JET MAX DEPICTED BY THE GFS. CURRENT SPEED OF THIS FEATURE AND THE EXTRAPOLATION FIT WELL WITH THE GFS WHICH BRINGS THE JET THROUGH THE AREA AROUND 18Z. ONCE THE JET IS THROUGH THIS AFTERNOON...THE UPSTREAM UPPER TROUGH AND ASSOCIATED SURFACE LOW FINALLY GET MOVING...THUS PUSHING THE STALLED COLD FRONT SOUTHEAST. THERE SHOULD BE A MINOR LULL IN THE RAIN TONIGHT BEFORE THE UPPER TROUGH SLIDES ACROSS THE AREA SATURDAY. THE MODELS HAVE BEEN TRENDING WEAKER WITH THE SURFACE LOW BUT LATEST 06Z GFS SHOWS A BIT STRONGER...SO WILL KEEP WINDS AS IS. PARTING SHOT FROM THIS SYSTEM IS THE CONVERGENCE ZONE THAT SETS UP SATURDAY NIGHT AND CONTINUES INTO SUNDAY MORNING. MODELS HAVE ALSO TRENDED WEAKER WITH THE WESTERLY FLOW ALOFT BEHIND THE COLD FRONT TONIGHT THROUGH SATURDAY. SNOW LEVELS DROP DOWN BELOW PASS LEVEL TONIGHT...BUT WITH ONLY 20-25KT 850 MB FLOW IT NO LONGER LOOKS LIKE A HEAVY SNOW EVENT. 00Z MM5GFS RUN SUGGESTS SNOW ACCUMULATIONS ONLY AT SNOW ADVISORY LEVEL AT BEST. WILL HOLD OFF ON ANY STATEMENTS FOR THE MOUNTAINS AND LET DAY SHIFT RE-EVALUATE. GFS HAS REMAINED FAIRLY CONSISTENT IN BRINGING THE NEXT WEAKER FRONT INTO THE AREA SUNDAY NIGHT THROUGH MOST OF MONDAY. CANADIAN MODEL IS SLIGHTLY STRONGER THAN THE GFS. SUNDAY NIGHT IS THE GHOST PERIOD... BUT SINCE THIS EVENT ISNT THAT SIGNIFICANT...WILL JUST WORD IT AS RAIN LATE. EXTENDED MODELS REMAIN CONSISTENT IN BUILDING A STRONG UPPER LEVEL RIDGE OFF THE COAST MONDAY AND EXTENDING IT PAST THURSDAY. NICE AND DRY. KAM UIL 999 SEA +89 OLM +89 .KSEW...SMALL CRAFT ADVISORY ALL WATERS EXCEPT CENTRAL STRAIT. .KATX...VCP21/CSR21...OPERATIONAL.
WAZ001>018-311500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 515 AM PST THU JAN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS OF WESTERN WASHINGTON .DAY ONE... TODAY GALES FORCE WINDS ARE EXPECTED ALONG THE COAST AND IN THE STRAIT OF JUAN DE FUCA TONIGHT. SEE THE LATEST COASTAL MARINE FORECAST FOR DETAILS. FLOODING IS POSSIBLE ON SOME RIVERS FLOWING OFF THE OLYMPIC MOUNTAINS AND THE NORTH AND CENTRAL CASCADE MOUNTAINS LATE TONIGHT. SEE THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY GALE FORCE WINDS ARE LIKELY ALONG THE COAST FRIDAY THROUGH SATURDAY AND IN THE STRAIT OF JUAN DE FUCA SATURDAY. SEE THE LATEST COASTAL MARINE FORECAST FOR DETAILS. FLOODING IS POSSIBLE ON SOME RIVERS FLOWING OFF THE OLYMPIC MOUNTAINS AND THE NORTH AND CENTRAL CASCADE MOUNTAINS FRIDAY. SEE THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1130 PM PST THU JAN 30 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM SEKIU WA HEAVY RAIN
01/26/03 CLALLAM 2.54 INCHES SINCE MIDNIGHT3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339766, 5339764, 5339765.